Alert archive / Montana / Winter Storm Warnings in 2012
Winter Storm Warning 10, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Dec 1, 2012, 9:13 PM MST for 4 counties in Montana. It took effect at Dec 1, 2012, 11:00 PM MST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2012, 9:13 PM MST (04:13 UTC)
- In effect from
- Dec 1, 2012, 11:00 PM MST
- Expired
- Dec 3, 2012, 3:07 AM MST
- In force
- 28 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 1, 4:00 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Dec 1, 4:00 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MST SAT DEC 1 2012
.SHORT TERM...VALID FOR SUN AND MON...
HIGH WINDS ARE THE PRIMARY CONCERN FOR THE REST OF THE WEEKEND.
THE THREAT IS MAINLY IN THE USUAL GAP FLOW LOCATIONS OF
LIVINGSTON AND NYE...BUT ALSO EXTENDS NORTH THROUGH BIG TIMBER TO
HARLOWTON AND JUDITH GAP. WE EXPECT WINDS TO INCREASE IN THESE
AREAS SUNDAY INTO SUNDAY NIGHT. CONFIDENCE IS HIGH ENOUGH FOR THE
GAP FLOW LOCATIONS THAT WE HAVE UPGRADED THE WATCHES TO
WARNINGS. FOR THE REMAINDER OF THE HIGH WIND WATCHED AREAS WE HAVE
PUSHED THE WATCH FORWARD AND EXTENDED THEM INTO MONDAY MORNING.
HIGH WIND CONCERNS...BUFKIT DATA SHOWS GOOD VERTICAL PROFILES BY
SUNDAY AFTERNOON IN THE LIVINGSTON AREA FOR HIGH WIND CRITERIA.
A CRITICAL LAYER IS APPARENT WITH WIND SPEEDS OF 75KTS AT 750MB
SUNDAY AFTERNOON. WE WENT AHEAD AND UPGRADED TO A WARNING FOR
LIVINGSTON AND THE BEARTOOTH FOOTHILLS. THE AREAS FURTHER NORTH
ARE NOT AS CLEAR. MOMENTUM ON CROSS SECTIONS DOES NOT PUSH THE
HIGHER WINDS DOWN UNTIL LATE SUNDAY AND SUNDAY NIGHT...GENERALLY
POST FRONTAL AND OUT OF THE WEST. SINCE THE STRONGEST WINDS HERE
MAY NOT BEGIN UNTIL LATER SUNDAY...WE PUSHED THE WATCH FORWARD AND
EXTENDED IT THROUGH MONDAY MORNING. THIS WILL ALLOW THE NEXT
COUPLE OF SHIFTS A LOOK AT NEWER MODEL RUNS WHILE KEEPING THE
THE AREA HIGHLIGHTED FOR THE PUBLIC.
WINTER STORM IN THE MOUNTAINS...THIS IS NOT A SLAM DUNK DECISION
AS THE PERIOD OF STRONGEST LIFT AND DEEPEST MOISTURE THAT OCCURS
SUNDAY AFTERNOON IS RATHER PROGRESSIVE. IN ADDITION...THE STRONG
SOUTHWEST FLOW TENDS TO DOWNSLOPE EAST AND NORTH SLOPES SO HEAVY
SNOW MAY NOT BE THAT WIDESPREAD. CIPS ANALOGS AND HPC AGREE THIS
MAY BE A BORDERLINE EVENT FOR ONLY A FEW SECTIONS OF THE HIGH
COUNTRY. DESPITE THE BLOWING WIND POTENTIAL DUE TO HIGH
WINDS...WILL SIMPLY CONTINUE THE WATCH FOR THE HIGH COUNTRY AS THE
HEAVIEST SNOW WILL NOT OCCUR UNTIL SUNDAY AFTERNOON WHICH LEAVES
THE NEXT SHIFT OR TWO SOME TIME TO ANALYZE NEW MODEL DATA.
FOR THE REST OF THE FORECAST AREA...TEMPERATURES WILL REMAIN
GENERALLY MILD THROUGH THE EARLY PART OF THE WEEK AT THE LOWER
ELEVATIONS. LOOK FOR ISOLATED TO SCATTERED SHOWERS SUNDAY EVENING
ON THE PLAINS WITH THE PASSAGE OF THE UPPER TROUGH. BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
THE EXTENDED FORECAST CONTINUES IN PRETTY GOOD SHAPE
OVERALL...WITH MODELS IN GOOD AGREEMENT THROUGH THE END OF THE
PERIOD. PACIFIC FLOW WILL CONTINUE TO STREAM INTO THE WESTERN
MOUNTAIN FACES THROUGHOUT THE PERIOD...BRINGING CONTINUOUS CHANCES
FOR AT LEAST LIGHT PRECIP TO THE MOUNTAINS. THE PLAINS
HOWEVER...ARE EXPECTED TO BE QUIET TO START THE PERIOD...WITH
IMPROVED CHANCES LATE IN THE EXTENDED PERIOD.
MILD UPPER LEVEL RIDGING WILL BE DEVELOPING OVER THE REGION
TUESDAY AND REMAINS IN PLACE THROUGH WEDNESDAY. THIS WILL BRINGING
A WARMING TREND FOR TUESDAY AND WEDNESDAY. THE NEXT SHORTWAVE TROF
IS PROGGED INTO THE AREAS WEDNESDAY EVENING...AND SHOULD BRING
SLIGHT CHANCES FOR PRECIP ACROSS THE PLAINS. THE REMAINDER OF THE
EXTENDED PERIOD LOOKS RELATIVELY UNSETTLED AS FLOW ALOFT BECOMES
MORE NORTHWESTERLY. MULTIPLE SHORTWAVES WILL RADIATE THROUGH THE
FLOW BRINGING POTENTIAL FOR SCATTERED SHOWERS EACH DAY THROUGH THEREMAINDER
OF THE EXTENDED PERIOD. HAVE EXPANDED COVERAGE OF SLIGHT POPS EACH
DAY...ALSO RAISED POPS SLIGHTLY FOR WEDNESDAY NIGHT. TEMPS SHOULD
BE COOLER THROUGH THIS PERIOD...FROM THURSDAY THROUGH SATURDAY
NIGHT...AS EACH WAVE BRINGS A REINFORCING PUSH OF COOL AIR.
ALTHOUGH COOLER...TEMPS DO APPEAR TO REMAIN ABOVE SEASONAL NORMAL
FOR DECEMBER THROUGHOUT THE PERIOD. AAG
&&
.AVIATION...
BREEZY CONDITIONS CONTINUE ACROSS WESTERN ROUTES...FROM KLVM TO A
LINE FROM KBIL TO KSHR...WITH GUSTS AROUND 40 KNOTS IN KLVM AND
AROUND 25 KNOTS IN KBIL THIS AFTERNOON. OTHERWISE EXPECT WINDS TO
BE MAINLY LIGHT ACROSS EASTERN ROUTES...INCLUDING KMLS AND KBHK.
MOUNTAIN OBSCURATIONS ARE EXPECTED TO CONTINUE FOR THE
BEARTOOTH/ABSAROKA MOUNTAINS FOR THE REMAINDER OF THE DAY...AND
THROUGH SUNDAY. OTHERWISE VFR CONDITIONS WILL PREVAIL ACROSS ALL
ROUTES THROUGH THE NIGHT...WITH INCREASING CLOUD COVER FROM WEST
TO EAST OVERNIGHT. SOME PATCHY FOG WILL BE POSSIBLE IN EAST
CENTRAL MONTANA...INCLUDING KMLS AND KBHK...IN THE EARLY MORNING
HOURS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 040/058 038/050 031/049 035/053 032/041 025/041 027/043
00/N 20/N 00/B 01/B 31/E 22/W 10/B
LVM 041/054 036/045 032/047 033/053 030/038 019/038 026/044
13/W 32/W 11/N 12/W 21/B 22/J 12/J
HDN 036/055 032/052 026/048 030/054 029/042 025/040 022/043
00/B 20/N 00/U 02/W 32/W 32/W 10/B
MLS 032/056 036/049 025/047 029/052 029/039 019/036 021/038
00/B 30/N 00/U 01/B 31/B 12/J 10/B
4BQ 033/060 036/050 026/049 030/055 030/039 021/037 021/040
00/B 30/N 00/U 02/W 42/W 32/J 00/U
BHK 028/057 035/048 024/045 028/049 025/035 016/032 021/035
00/B 30/N 00/U 00/B 21/B 02/J 01/B
SHR 030/055 030/044 022/045 028/050 025/033 020/032 017/039
00/N 20/N 00/U 02/W 43/J 12/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING FOR ZONES 28-41-42-63.
HIGH WIND WARNING IN EFFECT FROM 6 AM TO 10 PM MST SUNDAY FOR
ZONES 65-66.
WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT FOR ZONE 67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 1, 3:35 PM MST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 335 PM MST SAT DEC 1 2012 MTZ029>039-056>058-WYZ098-099-022245- MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON- NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS- SHERIDAN FOOTHILLS- 335 PM MST SAT DEC 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE MOUNTAINS ABOVE RED LODGE AND THE BIG HORN MOUNTAIN RANGE WILL HAVE VERY STRONG SOUTHWEST WINDS SUNDAY AND SUNDAY EVENING. WEST WINDS GUSTING TO 35 MPH WILL AFFECT THE REMAINDER OF THE AREA SUNDAY NIGHT AND MONDAY MORNING...INCLUDING AREAS AROUND BILLINGS...SHERIDAN...MILES CITY...AND BAKER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-040>042-063>068-022245- SOUTHERN WHEATLAND-NORTHERN PARK-NORTHERN SWEET GRASS- GOLDEN VALLEY-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 335 PM MST SAT DEC 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WINDS ARE EXPECTED FROM LIVINGSTON DOWN TO THE BEARTOOTH FOOTHILLS NEAR NYE SUNDAY THROUGH SUNDAY EVENING. THESE WINDS MAY BE THE HIGHEST WE HAVE SEEN YET THIS SEASON WITH GUSTS FROM 65 TO 75 MPH. AREAS FROM BIG TIMBER NORTH TO HARLOWTON AND JUDITH GAP MAY HAVE WINDS GUSTING AS HIGH AS 60 MPH SUNDAY INTO MONDAY MORNING. MOTORISTS IN THESE AREAS...ESPECIALLY THOSE OF HIGH PROFILE VEHICLES ALONG INTERSTATE 90...SHOULD USE EXTREME CAUTION OR USE ALTERNATE ROUTES. THE BEARTOOTH AND ABSAROKA MOUNTAINS COULD HAVE HEAVY SNOW AND VERY STRONG WINDS SUNDAY AND SUNDAY NIGHT. THIS MAY RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW IN THE HIGH COUNTRY. THOSE WITH PLANS IN THE MOUNTAINS THIS WEEKEND SHOULD PREPARE FOR THE THREAT OF A WINTER STORM. IF YOU PLAN TO BE IN THE BACK COUNTRY AT ANY TIME THIS COMING WEEK...BE SURE TO CHECK FOR AVALANCHE WARNINGS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 9:04 PM MST | Wind Advisory | BYZ | 24 hr |
Nearby
Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.